This case was written by Drs. Donovan MacDonald and Daniel Ovakim.
Dr. MacDonald is a PGY-5 Emergency Medicine resident at the University of British Columbia, Vancouver Island Site. He is passionate about medical education, simulation, and mentorship. He believes simulation is an excellent vehicle for improving teamwork, working relationships, and ultimately, patient care. Prior to residency, he completed his undergraduate medical degree at the University of Saskatchewan and still considers himself a prairie boy at heart.
Dr. Ovakim works as a Critical Care Physician in Victoria, British Columbia and as a Medical Toxicologist for the BC Drug and Poison Information Centre (DPIC). He is a clinical associate professor in the department of medicine at the University of British Columbia. His professional interests include providing toxicology education to residents and medical students, as well as in the critical care management of poisoned patients. Dr. Ovakim received his medical degree from the University of Toronto, and completed an Internal Medicine residency, followed by fellowships in Critical Care Medicine, and Clinical Pharmacology & Toxicology at The University of Western Ontario.
WHY IT MATTERS
Beta blockers are widely prescribed in the community and though significant overdose ingestions may be uncommon, they may present with considerable hemodynamic instability. In addition, medical management can be complex and require several infrequently utilized therapies.
44-year-old male with an intentional overdose ingestion. States fight with partner. Remorseful and concerned he will become unwell.
A 44-year-old male presents to the emergency department following the ingestion of an entire bottle of metoprolol. Decontamination strategies should be utilized alongside consultation with poison control. Patient clinically deteriorates as the drug reaches peak effects, requiring IV fluids, atropine, calcium, glucagon, multi-dose vasopressors, high dose insulin, and a discussion around potential salvage therapies.